Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 96, NWS Honolulu, HI

March 23, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 23, 2006, 11:04 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2006, 11:04 PM HST (09:04 UTC)
Expired
Mar 24, 2006, 2:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 240905
FFWHFO
HIC009-241200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1104 PM HST THU MAR 23 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 200 AM HST

* AT 1054 PM HST...RADAR SHOWED HEAVY RAIN NEAR LAHAINA...OR ABOUT 18
  MILES WEST OF KAHULUI...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HONOKOWAI.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2088 15673 2077 15662 2100 15649 2106 15667

$$
1 follow-up statement
000
WGHW70 PHFO 241055
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1251 AM HST FRI MAR 24 2006

HIC009-241200-
ISLAND OF MAUI IN MAUI COUNTY-
1251 AM HST FRI MAR 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 200 AM HST...

...A FLASH FLOOD WATCH CONTINUES FOR ALL HAWAIIAN ISLANDS EXCEPT THE 
BIG ISLAND OF HAWAII...

AT 1247 AM HST...RADAR SHOWED THAT RAINFALL HAD TEMPORARILY ABATED 
OVER WEST MAUI BUT MORE HEAVY SHOWERS WERE MOVING TOWARDS THE AREA 
FROM THE SOUTHEAST. 

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2088 15673 2077 15662 2100 15649 2106 15667

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 8:30 PM HST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 23, 8:30 PM HST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU MAR 23 2006

.SYNOPSIS...
A DEEP TROUGH WEST OF KAUAI WILL MAINTAIN KONA WEATHER OVER THE
ISLANDS THROUGH AT LEAST EARLY NEXT WEEK. THE TROUGH WILL KEEP
TROPICAL MOISTURE STREAMING OVER THE ISLANDS. IMPULSES MOVING OVER
THE ISLANDS FROM THE SOUTHWEST WILL KEEP THE ATMOSPHERE UNSTABLE
ENOUGH FOR HEAVY RAIN AND THUNDERSTORMS TO CONTINUE.

&&

.DISCUSSION...
SATELLITE IMAGERY AND UPPER AIR ANALYSES SHOW A DEEP NORTH NORTHEAST
TO SOUTH SOUTHWEST TROUGH NEARLY STATIONARY WEST OF KAUAI. A SERIES
OF IMPULSES KEEP DROPPING INTO THE TROUGH FROM THE NORTHWEST...
SWINGING AROUND THE TROUGH AXIS AND MOVING NORTHEASTWARD JUST WEST
OF THE MAIN HAWAIIAN ISLANDS.

LATEST SATELLITE IMAGERY SHOWS AN AREA OF LAYERED CLOUDS WITH
EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS OVER THE ISLANDS FROM OAHU
TO MAUI. OVER THE PAST 6 HOUR...THIS AREA HAS BEEN MOVING TOWARDS
THE EAST NORTHEAST AROUND 20 MPH AND INTENSIFIED. THIS
INTENSIFICATION IS PROBABLY DUE TO A STRONG IMPULSE MOVING BY ABOUT
250 MILES NORTHWEST OF KAUAI. WEATHER OVER THE ISLANDS WILL REMAIN
RATHER ACTIVE OVERNIGHT BUT MAY QUIET DOWN A BIT EARLY FRIDAY
MORNING AS THE IMPULSE MOVES OFF TO THE NORTHEAST.

WEATHER OVER THE MAIN HAWAIIAN ISLANDS WILL REMAIN UNSETTLED AS LONG
AS THE TROUGH REMAINS NORTHWEST OF KAUAI. THE COMPUTER MODELS ARE
CONSISTENT IN IN KEEPING THE TROUGH THERE THROUGH NEXT MONDAY. AFTER
THAT...THE MODELS DIVERGE SIGNIFICANTLY. UNTIL THE MODELS BECOME
MORE CONSISTENT WE WILL LOOK FOR THE TROUGH TO REMAIN IN PLACE FOR
THE NEXT SEVEN DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR NIIHAU KAUAI OAHU
MOLOKAI LANAI MAUI AND KAHOOLAWE.
WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:42 PM HSTSpecial Marine WarningHFO104 min
Mar 23, 9:30 PM HSTTornado WarningHFOKalawao30 min
Mar 24, 12:20 AM HSTSpecial Marine WarningHFO41 min
Mar 24, 12:52 AM HSTSpecial Marine WarningHFO87 min
Mar 24, 1:51 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 24, 2:47 AM HSTSpecial Marine WarningHFO118 min
Mar 24, 4:44 AM HSTSpecial Marine WarningHFO40 min
Mar 24, 7:12 AM HSTMarine Weather StatementHFO108 min
Mar 24, 8:15 AM HSTSpecial Marine WarningHFO60 min
Mar 24, 9:02 AM HSTSpecial Marine WarningHFO38 min
Mar 24, 9:15 AM HSTSevere Thunderstorm WarningHFOHawaii45 min
Mar 24, 12:36 PM HSTSpecial Marine WarningHFO114 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.